Oklahoma, 2015

Drought in Oklahoma, April 1 to 30, 2015

April 1 to 30, 2015 · NWS AMA · 3 events in 3 counties and zones

The dry spring pattern continued into the first half of April for the Oklahoma Panhandle. 10 inches of rain through April 15th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The dry spring pattern continued into the first half of April for the Oklahoma Panhandle. There were a few scattered rain events early in the month, though most areas measured less than 0.10 inches of rain through April 15th. Several widespread rain events affected the Panhandle in the second half of the month, however; and most locations ended up receiving at least 1 to 1.5 inches of rain for April. This beneficial rain fell mostly across the eastern Panhandle and southern portions of Cimarron and Texas Counties. As a result there was improvement to Severe (D2) Drought conditions in the central and eastern Oklahoma Panhandle, while conditions worsened to Extreme (D3) Drought in the western Panhandle. Guymon recorded 1.46 inches of precipitation (0.05 inches below normal) during April.

Soil moisture was rated from mostly adequate to short by the end of April. Prior to the onset of spring rains, dry and windy weather had left most soil moisture rated as short. The rain was too late to save some winter wheat, though did help to ensure a good moisture profile for spring planting of summer crops in many areas. Rangeland and pasture improved throughout the month, though cattle herd sizes remained limited due to prolonged drought and high cattle prices. Upper soil zones were mostly above 40 percent full by the end of April, with top soil in the western Panhandle in the 10 to 20 percent full range (moderate agriculturally dry). Deeper soil ranged from 30 to 50 percent of normal in the western Oklahoma Panhandle to between 70 and 100 percent of normal across the eastern Panhandle. The Palmer Drought Severity Index indicated a rating of Near Normal conditions for the Oklahoma Panhandle. No countywide or statewide burn bans were in effect.

Streamflows and reservoir levels across the Oklahoma Panhandle were below to much below normal during April, resulting in moderate to extreme hydrologic drought.

Economic losses due to the drought through April were predominantly the result of losses in winter wheat and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:14 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 31, 10:14 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT TUE MAR 31 2015

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS AT ALL TERMINAL.
LIGHT EASTERLY WINDS WILL SLOWLY SHIFT TO A SOUTHERLY DIRECTION BY
TOMORROW MORNING. WINDS WILL INCREASE ONCE AGAIN OUT OF THE
SOUTHWEST WITH GUSTS APPROACHING 30 KT. THESE GUSTY WINDS WILL
DIMINISH AFTER 00Z THURSDAY. A SURFACE TROUGH WILL MOVE THROUGH KGUY
TOWARDS THE END OF THIS TAF ISSUANCE TO SHIFT WINDS OUT OF THE NORTH.
THERE IS A CHANCE FOR CONVECTION TOMORROW AFTERNOON BUT CONFIDENCE ON
OCCURRENCE AT THE TERMINALS IS TOO LOW TO MENTION IN PREVAILING.

&&

.PREV DISCUSSION... /ISSUED 925 PM CDT TUE MAR 31 2015/

UPDATE...
HAVE UPDATED GRAPHICAL FORECASTS...CANCELLING SEVERE THUNDERSTORM
WATCH EARLY IN EASTERN TEXAS PANHANDLE AND LOWERING EVENING
THUNDERSTORM COVERAGE TO ISOLATED IN EASTERN SECTIONS.  COVERAGE AND
INTENSITY OF THUNDERSTORMS HAS DIMINISHED NOTABLY WITH LOSS OF
INSOLATION.  UPDATED TEXT PRODUCTS BEING ISSUED AT THIS TIME.

COCKRELL

PREV DISCUSSION... /ISSUED 636 PM CDT TUE MAR 31 2015/

AVIATION...

AN OUTFLOW BOUNDARY FROM CONVECTION TO THE EAST MAY REACH KAMA
BY AROUND 01Z CAUSING WINDS TO BECOME SOUTHEASTERLY AND INCREASE TO
AROUND 12 KNOTS OR LESS. AT KGUY AND KDHT WINDS WILL BE EASTERLY OR
SOUTHEASTERLY AS WELL AT GENERALLY 10 KNOTS OR LESS TONIGHT. WINDS
WILL GRADUALLY VEER AROUND AND BECOME SOUTHWESTERLY BY MORNING AND
INCREASE TOMORROW AFTERNOON WITH GUSTS OVER 20 KNOTS POSSIBLE AFTER
ABOUT 17Z. VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL
BE EAST OF ALL THREE TERMINALS THIS EVENING AND AGAIN TOMORROW
AFTERNOON/EVENING.

BRB

PREV DISCUSSION... /ISSUED 441 PM CDT TUE MAR 31 2015/

DISCUSSION...
PRIMARY FORECAST CONCERNS INCLUDE THUNDERSTORM POTENTIAL THROUGH THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING...ALONG WITH
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

CONVECTION IS TRYING TO GET GOING LATE THIS AFTERNOON ACROSS PORTIONS
OF THE SOUTHERN AND EASTERN TX PANHANDLE. DECENT INSTABILITY IS IN
PLACE ACROSS THE EASTERN TX PANHANDLE WHERE STRONG DIURNAL
HEATING...STEEP MID-LEVEL LAPSE RATES...AND SURFACE DEWPOINTS AROUND
50F HAVE YIELDED 0-1 KM MLCAPES OF 1000-2000 J/KG. THIS INSTABILITY
COMBINED WITH 30 KTS OF EFFECTIVE BULK SHEAR WILL SUPPORT STORM
ORGANIZATION...AND THE POTENTIAL FOR SOME SEVERE HAIL AND WINDS LATE
THIS AFTERNOON AND EVENING. THE MAIN QUESTION IS THE DEGREE OF
FORCING...WHICH REMAINS RATHER WEAK. DIURNAL HEATING HAS ERODED MUCH
OF THE CAP THIS AFTERNOON...ALTHOUGH MESOANALYSIS DATA SHOWS SOME
WEAK CIN REMAINING IN THE EASTERN PANHANDLES WHERE THE BETTER
MOISTURE/INSTABILITY EXISTS. WEAK SURFACE CONVERGENCE AND/OR WEAK
SOUTHEAST LOW-LEVEL FLOW ASSOCIATED WITH A SURFACE LOW SOUTH OF THE
AREA MAY BE ENOUGH TO AID CONVECTIVE DEVELOPMENT HOWEVER. FARTHER
WEST...DEWPOINTS HAVE MIXED INTO THE 20S AND 30S...LIMITING ANY
CONVECTIVE POTENTIAL. COULD HOWEVER SEE A VIRGA SHOWER DRIFT INTO THE
FAR NORTHWEST PANHANDLES OFF THE RATON MESA THIS EVENING. EXPECT ANY
STORMS TO DISSIPATE BY MID TO LATE EVENING AS DAYTIME HEATING IS
LOST.

ON WEDNESDAY...AN UPPER TROUGH WILL MOVE EAST ACROSS THE NORTHERN
ROCKIES AND PLAINS...WITH A TRAILING TROUGH ALONG THE WEST COAST. A
RESULTANT INCREASE IN MID/UPPER FLOW WILL PROMOTE LEE CYCLOGENESIS
OVER THE CENTRAL HIGH PLAINS WITH SURFACE TROUGHING EXTENDING SOUTH
THROUGH THE PANHANDLES. THE DRYLINE WILL MIX EASTWARD THROUGH THE
EASTERN PANHANDLES DURING THE AFTERNOON...AIDED BY DRY DOWNSLOPE
SOUTHWEST WINDS. STILL UNCERTAINTY AS TO WHETHER THE DRYLINE WILL MIX
ALL THE WAY INTO WESTERN OK BEFORE ANY STORMS INITIATE OR HANG UP IN
THE EASTERN PANHANDLES. GIVEN THIS UNCERTAINTY...HAVE INSERTED SOME
SLIGHT CHANCE POPS IN THE EASTERN ZONES WEDNESDAY AFTERNOON AND
EVENING. VERY STRONG HEATING WILL LIKELY ERODE MUCH IF NOT ALL OF
THE CAP...BUT FORCING AGAIN APPEARS WEAK AND NOT WELL-FOCUSED. THE
DRYLINE LOOKS FAIRLY DIFFUSE...ALTHOUGH SOME WEAK LOW-LEVEL
CONVERGENCE IS PROGGED...BUT THE STRONGER UPPER DYNAMICS WILL REMAIN
TO OUR NORTH. IF STORMS ARE ABLE TO FORM IN THE EASTERN
PANHANDLES...EXPECTED INSTABILITY AND SHEAR SUPPORT SOME STRONG TO
MARGINALLY SEVERE CONVECTION. WEST OF THE DRYLINE...FIRE WEATHER
CONCERNS WILL BE THE STORY /DETAILS BELOW/. HIGH TEMPERATURES WILL
LIKELY APPROACH RECORDS AS THEY SOAR INTO THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...USHERING IN SLIGHTLY
COOLER CONDITIONS FOR THURSDAY. A MUCH STRONGER COLD FRONT WILL COME
THROUGH THURSDAY NIGHT...WITH HIGHS ONLY EXPECTED TO REACH THE 50S
AND LOWER 60S ON FRIDAY AS A 1025 MB SURFACE HIGH BUILDS IN BEHIND
THE FRONT. COULD SEE A FEW RAIN SHOWERS ACROSS THE OK PANHANDLE
THURSDAY NIGHT AS DYNAMICS WITH AN UPPER TROUGH SCRAPE THE AREA. LOWS
EXPECTED TO FALL INTO THE 30S IN MOST LOCATIONS FRIDAY NIGHT...WITH A
FROST OR FREEZE POSSIBLE FOR AT LEAST PARTS OF THE AREA.

TEMPERATURES WILL REBOUND OVER THE WEEKEND INTO EARLY NEXT WEEK AS
QUASI-ZONAL UPPER FLOW/LOW-AMPLITUDE RIDGING EVENTUALLY GIVES WAY TO
SOUTHWEST FLOW DOWNSTREAM OF A WESTERN UPPER TROUGH. IT LOOKS LIKE
ANY THUNDERSTORM CHANCES DURING THIS TIME WILL REMAIN EAST OF THE
PANHANDLES.

KB

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN AND CENTRAL PORTIONS OF THE PANHANDLES ON WEDNESDAY.
TEMPERATURES WILL WARM SOME 20 DEGREES ABOVE AVERAGE /AND NEAR RECORD
VALUES/ WITH A PRONOUNCED THERMAL RIDGE IN PLACE...LEADING TO RELATIVE
HUMIDITIES OF 8 TO 15 PERCENT WEST OF THE DRYLINE. SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS MAY BE SOMEWHAT MARGINAL ACROSS PARTS
OF THE AREA FOR CRITICAL FIRE WEATHER CONDITIONS DUE TO A SURFACE
TROUGH ACROSS THE AREA...BUT THIS WILL BE OFFSET SOME BY THE VERY
WARM AND DRY CONDITIONS...THUS A FIRE WEATHER WATCH HAS BEEN ISSUED.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP
ACROSS WESTERN PORTIONS OF THE TEXAS PANHANDLE AGAIN ON THURSDAY. A
STRONGER COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT...BRINGING A
WIND SHIFT TO THE NORTH BUT ALLEVIATING FIRE WEATHER CONDITIONS FOR
FRIDAY. HOWEVER...A RETURN TO WARM...DRY...BREEZY CONDITIONS IS
EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK...BRINGING A RETURN OF
FIRE WEATHER CONCERNS.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

14/03
Hazardous weather outlook, Mar 31, 8:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT TUE MAR 31 2015

OKZ001>003-TXZ001>020-011115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
937 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN PORTIONS OF THE
PANHANDLES THIS EVENING. NO ADDITIONAL SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE EASTERN
PANHANDLES WEDNESDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY
COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND WIND GUSTS TO
AROUND 60 MPH BEING THE PRIMARY HAZARDS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
WESTERN TWO THIRDS OF THE PANHANDLES ON WEDNESDAY DUE TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE
HUMIDITY VALUES OF 8 TO 15 PERCENT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN DEVELOP ACROSS
PORTIONS OF THE WESTERN TEXAS PANHANDLE ON THURSDAY. FIRE WEATHER
CONCERNS WILL LIKELY RETURN TO MUCH OF THE AREA OVER THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

COCKRELL

In the hours before

Local storm report, Mar 31, 6:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             7 NW HIGGINS            36.19N 100.12W
03/31/2015  E1.00 INCH       LIPSCOMB           TX   PUBLIC

&&

EVENT NUMBER AMA1500285

KB
Special weather statement, Mar 31, 6:28 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT TUE MAR 31 2015

TXZ020-010100-
COLLINGSWORTH TX-
728 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLINGSWORTH COUNTY
UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF DOZIER...OR 14 MILES
SOUTHWEST OF SHAMROCK...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SAMNORWOOD...         DOZIER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3518 10044 3513 10018 3493 10032 3501 10053
TIME...MOT...LOC 0028Z 202DEG 12KT 3505 10037

14
Special weather statement, Mar 31, 6:55 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT TUE MAR 31 2015

TXZ010-010145-
HEMPHILL TX-
755 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPHILL COUNTY
UNTIL 845 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAKE MARVIN...OR 12 MILES EAST OF
CANADIAN...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MARVIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3581 10019 3598 10024 3606 10001 3594 9999
      3581 10000
TIME...MOT...LOC 0056Z 251DEG 5KT 3591 10017

14
Local storm report, Mar 31, 9:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             10 SW LEFORS            35.34N 100.93W
03/31/2015  E1.00 INCH       GRAY               TX   PUBLIC

0555 PM     HAIL             8 ESE LEFORS            35.40N 100.67W
03/31/2015  E1.00 INCH       GRAY               TX   PUBLIC

0628 PM     HAIL             7 NW HIGGINS            36.19N 100.12W
03/31/2015  E1.00 INCH       LIPSCOMB           TX   PUBLIC

&&

EVENT NUMBER AMA1500286 AMA1500284 AMA1500285

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Texas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Beaver

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574359, 574360, 574361.